Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Honolulu, HI

December 24, 2019Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 24, 2019, 8:47 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2019, 8:47 PM HST (06:47 UTC)
Expired
Dec 24, 2019, 11:33 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 21 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGHW50 PHFO 250647
FFWHFO
HIC007-250945-
/O.NEW.PHFO.FF.W.0020.191225T0647Z-191225T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
847 PM HST Tue Dec 24 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1145 PM HST.

* At 841 PM HST, radar showed pockets of heavy rain moving from 
  southwest to northeast across Kauai with additional showers 
  approaching. Areas with the heaviest rain include the interior and 
  south and southwest facing slopes of the island with peak rainfall 
  rates up to 1 to 2 inches per hour. Stream gages have responded 
  and continue to rise, especially at the Hanalei River. Flash 
  flooding is expected in these areas shortly. Avoid travel in these 
  areas through the overnight hours if possible. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* This includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15951 2224 15940

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
1 follow-up statement
302 
WGHW70 PHFO 250933
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1133 PM HST Tue Dec 24 2019

HIC007-250936-
/O.CAN.PHFO.FF.W.0020.000000T0000Z-191225T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
1133 PM HST Tue Dec 24 2019

...THE FLASH FLOOD WARNING FOR KAUAI IN KAUAI COUNTY IS CANCELLED...

The heavy rain capable of producing flash flooding has ended. The 
stream gage at the Hanalei River has responded and is slowly 
receding. 

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2196 15967
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15951 2224 15940

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 3:50 PM HST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 24, 3:50 PM HST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Tue Dec 24 2019

.SYNOPSIS...
An area of low pressure west northwest of the area will cause
unsettled weather across some areas of the state over the next
couple of days. A frontal band will move from west to east across
the state causing a period of rain to occur with its passage. The
heaviest rain is expected over Kauai and Oahu. Strong southerly
winds will develop ahead of the frontal band mainly for Kauai and
Oahu. The front will stall and dissipate near the Big Island
Thursday and Friday. High pressure will build in behind the front
with a trade wind weather pattern returning later this week and
over the weekend. Winds are expected to become lighter early next
week as another front approaches the area from the west and a
ridge of high pressure moves closer to the state.

&&

.DISCUSSION...
A rather unsettled weather pattern is setting up as we head into
the Christmas holiday. An area of low pressure will drift slowly
toward the northeast over the next few days. The lows associated
frontal band is beginning to affect Kauai. Showers, some locally
heavy as well as isolated thunderstorms can be expected. There are
some slight timing differences between the GFS and the ECMWF with
GFS being a bit slower with its eastward progression. We have
adjusted the timing of the frontal band a bit by slowing down its
forward speed in the gridded database which is basically taking a
blend between the two global models. This moisture band is then
expected to begin affecting Oahu sometime Wednesday morning. By
Wednesday night, the front is expected to be weakening over Maui
County with showers becoming lighter and the threat of
thunderstorms diminishing.

A Wind Advisory is currently in effect for Kauai and will soon be
posted for Oahu as strong southerly winds develop out ahead of
the front. The strongest winds are expected to be over and just
downwind of north and northeast facing slopes.

By Thursday, the weakening front is expected to be located over
Maui County and the Big Island. High pressure will be building in
northwest of the area. Winds will become northerly behind the
front and remain southerly out ahead of the front. However winds
speeds will be on the decrease. By Friday, strengthening northeast
trade winds will be filling in across the area as high pressure
builds in to our north. Lingering moisture from the front will
likely provide for passing showers over northeast slopes of Maui
and the Big Island.

Over the weekend, the high will continue to move east to a position
far northeast of the area. Moderate trade winds will prevail under
this scenario. Moisture embedded in the trades will likely allow
for passing showers over windward and mauka areas with a few light
showers being blown over the some leeward areas at times.

Winds are expected to become lighter early next week as a front
approaches the area from the west and the highs ridge axis moves
closer to the state. Ridging aloft will keep things on the drier
side with just a few showers expected mainly over east facing slopes.

&&

.AVIATION...
A low pressure system, including a cold front, remains northwest
and west of the islands this afternoon, with southerly winds out
ahead of the system. Winds have been increasing over Kauai today,
and AIRMET Tango mechanical turbulence northwest to northwest of
the mountains there was posted this morning. Expect that to remain
in effect into Wednesday morning. Winds are expected to increase
over Oahu tonight, which would likely require the AIRMET to be
extended to cover Oahu.

Southerly winds are reaching parts of Maui County, with other
parts of Maui County and the Big Island experiencing light enough
winds to have some local land and sea breezes. The southerly winds
are expected to filter into these remaining areas, with an uptick
in speeds tomorrow, but winds are not expected to get as strong
over these islands. That being said, we have had a few pilot
reports of turbulence near Lanai and Kahului that will bear
watching over the next few hours.

AIRMET Sierra was posted for Kauai for mountain obscuration in
clouds and showers as clouds thickened over the island. The
thickest clouds remain to the west of Kauai, but are expected to
move in this evening. Clouds and showers are expected to work
their way down the chain to Oahu, so the AIRMET may need to be
expanded.

VFR conditions remain over Oahu this afternoon and are expected
through the first half of tonight. VFR conditions are expected to
prevail over Maui County and the Big Island, with some pockets of
MVFR in clouds and showers that form over those areas.

&&

.MARINE...
Strong pressure gradient between high pressure to the north and
low pressure northwest of the islands will support strong to gale
force south winds across portions of the Hawaiian coastal waters
through Wednesday. A Gale Warning has been posted for all Kauai
waters through Wednesday. A Small Craft Advisory is also posted
due to a combination of winds and seas for most of the remaining
coastal water zones where winds will continue to be strong. See
the Marine Weather Message (MWWHFO) product on our website for
more specific details and areas.

Winds will weaken briefly late Wednesday through Thursday as the
front stalls and weakens over the central waters, then shift out
of the north and increase into the moderate to fresh category as a
ridge of high pressure noses eastward to the north of the
islands. Fresh to strong trades and drier conditions are expected
to return late Friday and will hold through the weekend.

In addition to the winds and seas, heavy showers and a few
thunderstorms will remain possible along and ahead of the front
tonight through Wednesday for Kauai and Oahu.

Surf along east facing shores will gradually trend down through
midweek, but hold at small to moderate levels due to a background
small easterly wind swell.

Surf along south facing shores will trend up and may become rough
due to strong southerly winds developing through Wednesday,
particularly on Kauai.

Water levels running higher than predicted coinciding with the
potential of heavy rain and strong southerly winds through
Wednesday will likely translate to coastal flooding in areas that
typically remain dry, especially along southern shores of Oahu and
Kauai where the strongest southerly winds are forecast.

A series of small northwest swells will support small surf along
exposed north and west facing shores through Friday. An upward
trend is possible for the upcoming weekend that could support
advisory-level surf by Sunday from a large batch of strong breezes
forecast to set up from the Kamchatka Peninsula to the Date Line
later today through midweek.

Looking ahead into next week, guidance is advertising a
hurricane-force low developing east of Japan this weekend with
the strongest winds locked in phase with the system as it races
eastward within the 290-310 deg directional band relative to the
islands. WAVEWATCH III and ECMWF-Wave solutions along with their
ensemble means support this and depict a large swell arriving and
building down the island chain Monday through Tuesday. If this
materializes, this swell will generate surf well above the warning
levels for north and west facing shores by Monday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for
Oahu.

Wind Advisory until 6 PM HST Wednesday for Niihau-Kauai.

Small Craft Advisory until 6 PM HST Wednesday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

Gale Warning until 6 PM HST Wednesday for Kauai Northwest Waters-
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

&&

DISCUSSION...Burke
AVIATION...M Ballard
MARINE...Foster

In the hours before

Special weather statement, Dec 24, 3:18 PM HST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Honolulu HI
318 PM HST Tue Dec 24 2019

HIZ001>003-005>009-012>014-016>021-023>026-251500-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
318 PM HST Tue Dec 24 2019

Coastal flooding is possible over the next few days along all
shores of the Hawaiian Islands due to unusually high water levels.
The greatest potential for coastal flooding impacts will be
around the peak high tides, which will occur between midnight and
daybreak each day. These water levels combined with the potential
for heavy rainfall and strong southerly winds Tuesday through
Wednesday could exacerbate flooding in these low-lying coastal
areas due to poor drainage.

Impacts of the higher than normal water levels may include flooding
of beaches that normally remain dry, salt water inundation of
typically vulnerable low-lying roads, docks, boat ramps, and other
coastal infrastructure. The potential for coastal flooding will
diminish by the end of the upcoming weekend as the peak daily
tides lower.

Visit tidesandcurrents.noaa.gov for more specific information
about forecast tides and water levels in your area.

Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 5:52 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 24, 9:03 PM HSTHigh Surf AdvisoryHFOKauai30 hr
Dec 25, 3:31 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 25, 4:07 AM HSTFlash Flood WarningHFOKauai9 hr
Dec 25, 4:23 AM HSTSpecial Marine WarningHFO62 min
Dec 25, 6:37 AM HSTSpecial Marine WarningHFO53 min
Dec 25, 7:25 AM HSTSpecial Marine WarningHFO2 hr
Dec 25, 9:31 AM HSTSpecial Marine WarningHFO102 min
Dec 25, 12:07 PM HSTAreal Flood AdvisoryHFOHonolulu5 hr
Dec 25, 1:26 PM HSTHigh Wind WarningHFOHawaii14 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.